Nervous About Meds. Please Help.

By Kristina Randle, Ph.D., LCSW

Q. Hi, about 3 years ago I became ill. It took the doctors months and they never really found anything wrong with me other than that I have mitral valve prolapse. I became depressed/anxious during this time because I was worried about myself. I seeked counseling and began taking Lexapro. After awhile I started to get back to the normal routine and was doing great.

In Sept 07, I quit taking my meds. I slowly weened of the Lexapro and was doing fairly well; however, I could feel a little bit of anxiety brewing back up inside of me. I went to DC on a work trip in early Jan. 08 and started to have a worse anxiety so I began taking the Lexapro again at 10 mg. That seemed to do the trick until I left again a month later for DC for a trip and all hell broke loose. I had been worrying about my chest and heart for no apparent reason at all and when I went to DC for work, it became an obsession. I was constantly anxious about it and couldn’t eat or do anything. I just started to take my Lexapro back at 20mg. Finally, I became very depressed and came home last week.

I thought that I would get back to normal when I got home but I’ve still been very depressed. I’ve been crying and have these feelings like I will not get any better. I went to my MD yesterday and he prescribed me .25 mg xanax at 2 times a day to help with my anxiety. He said that I should stay on this till the Lexapro builds back up in my system. I feel a little better, but I still have many worries. For instance, I was against taking any Benzo’s because of their addictive properties. Plus, is it safe to be taking Xanax and Lexapro at the same time? Also, I have this fear for some reason that the Lexapro will not work for me for some reason. Do you feel that since it worked so well the last time for me that it will work this time? I just get really scared about taking these types of drugs and am scared to death about getting worse and having to take MAOIs or being on these types of drugs for the rest of my lives. What long term effects do these drugs have? I am supposed to see a psychologist next week to discuss the issues. What do you feel I should do? Any help you provide would be great.

A. No one knows the long term effects of these drugs. Since they are relatively new, Lexapro (especially) there may be little or no longitudinal data available. It is important to note, that these medications were determined to be safe by the Food and Drug Administration (FDA), the U.S. agency that federally regulates the safety of food and medications.

If the medication worked for you before then it has a good chance of working for you again. This is not always the case since our bodies do change as we age but there is a high likelihood that it will work again. Xanax carries with it, as you mentioned the potential for addiction. While medication is commonly used for the treatment of anxiety and depression, so too is therapy. It is good to hear that you are meeting with a psychologist next week. Had you not mentioned this in your letter I would have suggested that you meet with a mental health professional. If you had a therapist you could work with when your depression and anxiety symptoms were elevated then perhaps you could reduce or eliminate the medication with the approval of your physician. There are people who deal with their depression and anxiety without medication, with therapy alone. You might prefer this method over medication.

With regard to your fears of medication, these fears may be driven by your overall anxiety problem. By this I mean that your fears may not be realistic per se. Rather, the anxiety you feel regarding medication may be another symptom of your anxiety disorder. It is very possible that if you did not have an anxiety disorder you would be less leery of the potential for psychiatric drugs to hurt you.

Meeting with a therapist is a great start. You are clearly putting forth the effort to get better and this is very good. It means that you are likely on the road to overcoming your depression and anxiety. With good help and continued work and effort on your part, you should see your depression and anxiety decrease and becoming manageable. I hope I answered your questions. Thanks for writing.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 29 Feb 2008

APA Reference
Randle, K. (2008). Nervous About Meds. Please Help.. Psych Central. Retrieved on November 1, 2014, from http://psychcentral.com/ask-the-therapist/2008/02/29/nervous-about-meds-please-help/